advertisement

Changing Antidepressant Medication: Coping with Side-Effects

November 25, 2017 Martha Lueck

Changing antidepressant medication can create such terrible side effects that you want to stop taking it. I chose to wait it out and here's how I'm doing it.

Facing the possible side effects of changing antidepressant medication can make trying a different one really scary. You read the list of the medication's side effects and hear all of the horror stories that other people have told. You try to remind yourself that these are their stories and not your own. So you gather up the courage to actually try it. I recently started a psychiatric medicine and have learned many things about how to cope with the side effects of changing antidepressant medication.

Problems with Changing Antidepressant Medication

In some respects, dealing with the first week of side effects was harder than the mental illness symptoms bothering me the day before starting the medicine. The main reason is that I was not just worrying about negative side effects; I was actually experiencing them. During the first week of changing antidepressant medications, the side effects made me nauseous, tired, and forgetful. Having conversations was embarrassing, as I would lose my train of thought and have to ask the other person to repeat what he/she said.

It was tempting to just stop taking the medication cold turkey. But I knew that if I did, I would never know if the side effects would eventually go away and the medication would work. While I knew that the side effects were bad, I tried to stay hopeful that they would get better.

By the second week, I was no longer nauseous, but I was still very tired. Although the medication helped me stay asleep, it gave me too much sleep. I saw no improvement in mood. After I read reviews about it, I was reminded that it might take a few more weeks for the side effects of changing antidepressant medication to go away and for my mood to improve.

I Called the Crisis Hotline for Help

After my 12th day on the medication, the worst antidepressant switching symptom became a heavy depression. Because it was the weekend, I had to wait until the next week to talk to my doctor. So for immediate care, I called a crisis hotline. That was when I realized that even though the medication was not working, talk therapy could help. On the crisis hotline, the peer support specialist helped me come up with a list of activities that would and would not be helpful for me to cope. She encouraged me to reach out to friends and focus on hobbies that would improve cognition.

Although the beginning of this antidepressant change is still difficult, I am learning how to take care of myself with antidepressant switching strategies. To learn more about what I am doing about the side effects of changing antidepressant medication, watch the video below.

APA Reference
Lueck, M. (2017, November 25). Changing Antidepressant Medication: Coping with Side-Effects, HealthyPlace. Retrieved on 2019, August 18 from https://www.healthyplace.com/blogs/toughtimes/2017/11/how-i-cope-with-side-effects-from-new-medications



Author: Martha Lueck

Find Martha on Facebook.

Leave a reply